Alert archive / Hawaii / Flash Flood Warnings in 2008
Flash Flood Warning 35, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 31, 2008, 4:56 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 31, 2008, 4:56 AM HST (14:56 UTC)
- Expired
- Dec 31, 2008, 8:00 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 2.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 442 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
253 WGHW50 PHFO 311456 FFWHFO HIC007-311800- /O.NEW.PHFO.FF.W.0035.081231T1456Z-081231T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 456 AM HST WED DEC 31 2008 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 800 AM HST * AT 448 AM HST...A GAGE ON THE HANALEI STREAM SHOWED A RAPID RISE IN WATER LEVEL DUE TO RUNOFF FROM HEAVY RAIN. THEREFORE...THE BRIDGE AT HANALEI IS NOW CLOSED. THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2222 15975 2228 15943 2193 15925 2182 15955 $$ HOUSTON
1 follow-up statement
269 WGHW70 PHFO 311604 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 604 AM HST WED DEC 31 2008 HIC007-311800- /O.CON.PHFO.FF.W.0035.000000T0000Z-081231T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI IN KAUAI COUNTY- 604 AM HST WED DEC 31 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 800 AM HST... AT 550 PM HST...RADAR HEAVY RAINS CONTINUES TO FALL OVER PARTS OF CENTRAL AND NORTHERN KAUAI THIS MORNING. AS A RESULT...THE GAGE ON THE HANALEI RIVER CONTINUES TO SHOW ELEVATED READINGS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA... WAINIHA...NA PALI STATE PARK...KALALAU VALLEY...PRINCEVILLE...KOKEE STATE PARK...AND HANALEI. A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2222 15975 2228 15943 2193 15925 2182 15955 $$ HOUSTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 4:00 AM HST, 56 minutes earlier.
Area forecast discussion, Dec 31, 4:00 AM HST, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST WED DEC 31 2008 .SYNOPSIS... A WEAK HIGH PRESSURE RIDGE NORTH OF THE STATE WILL MAINTAIN LIGHT WINDS TODAY. A WEAK UPPER TROUGH NEAR THE ISLANDS CONTINUES TO PROVIDE INSTABILITY BRINGING WETTER WEATHER WITH A THREAT OF THUNDERSTORMS. A SURFACE HIGH PRESSURE WILL BUILD TO THE NORTH THURSDAY. THIS WILL BRING AN INCREASE IN THE TRADE WINDS ACROSS THE STATE THROUGH THE COMING WEEKEND. && .DISCUSSION... ACTIVE WEATHER CONTINUES TO AFFECT THE ISLANDS EARLY THIS MORNING. DEEP MOIST LOW LEVEL FLOW COMBINING WITH LINGERING INSTABILITY FROM THE UPPER LEVEL TROUGH PROVIDED FAVORABLE CONDITIONS FOR LOCALLY HEAVY RAIN AS WELL AS ISOLATED THUNDERSTORMS TO DEVELOP THROUGH THE NIGHT. KAUAI...OAHU AND MAUI SAW THEIR SHARE OF HEAVY RAIN SINCE LATE LAST NIGHT WHILE A THUNDERSTORM DEVELOPED JUST OFFSHORE OF KONA ON THE BIG ISLAND WILL BRING SOME HEAVY RAIN TO THAT AREA IN THE COMING HOURS. THERE ARE STILL SOME SNOW SHOWERS OVER THE SUMMITS OF MAUNA KEA AND MAUNA LOA...THOUGH THE AMOUNTS HAVE DECREASED SINCE LAST NIGHT. THUS HAVE CANCELLED THE WINTER STORM WARNING AND ISSUED A WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS EFFECTIVE UNTIL 10 AM THIS MORNING. DO EXPECT THE UNSETTLED WEATHER TO PREVAIL TODAY INTO TONIGHT AS CONDITIONS REMAIN FAVORABLE. HAVE UPDATED FORECAST PACKAGE WITH MENTION OF LOCALLY HEAVY RAIN AS WELL AS ISOLATED THUNDERSTORMS TODAY. THE NEXT UPPER LEVEL TROUGH NOW FAR WEST OF THE ISLANDS CONTINUES TO ADVANCE EAST SWIFTLY. FORECAST CHARTS STILL INDICATE THIS SYSTEM MAY BE SLIGHTLY STRONGER THAN PREVIOUSLY EXPECTED...THOUGH IT APPEARS IT WILL REMAIN FAR WEST OF THE ISLANDS. THUS THE LIGHTER WINDS ARE EXPECTED TO LAST THROUGH TONIGHT...WITH THE RETURN OF THE STRONGER TRADE WINDS BY THE NEW YEAR. FORECAST CHARTS CONTINUE TO HINT LINGERING INSTABILITY OVER THE ISLANDS. THUS THE WET WEATHER REGIME MAY CONTINUE. TRADES ARE TO INCREASE BY THE WEEKEND AS THE SURFACE RIDGE STRENGTHENS NORTH OF THE STATE. FORECAST CHARTS INDICATE THE AIR MASS WILL REMAIN MOIST...AND THUS THE WET TRADE WEATHER WILL PROBABLY PREVAIL THROUGH THE REST OF WEEK. ANOTHER LOW PRESSURE TROUGH IS NOW EXPECTED TO PASS NORTH OF THE STATE EARLY NEXT WEEK. FORECAST CHARTS HAVE BEEN INCONSISTENT IN HOW MUCH OF THIS SYSTEM WILL AFFECT THE ISLANDS AT TIME. DO EXPECT THE WINDS TO BECOME LIGHT AGAIN...THOUGH THERE IS HIGH UNCERTAINTY ON THE EXTEND OF THE SPREAD OF THE VOLCANIC EMISSION FROM THE BIG ISLAND TO THE SMALLER ISLANDS AT THIS TIME. && .MARINE... CURRENT WEST NORTHWEST SWELL CONTINUES WITH SURF HEIGHTS REACHING ADVISORY LEVELS ON NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU TODAY...WHILE THE REST OF THE SMALLER ISLANDS WILL BE SOMEWHAT SHELTERED...AND THUS WILL SEE LOWER HEIGHTS. THIS SWELL WILL REACH THE BIG ISLAND ALSO...BRINGING ADVISORY LEVEL SURF TO THE WEST FACING SHORES OF THAT ISLAND. && .HFO WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FOR BIG ISLAND SUMMITS THROUGH 10 AM HST. HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND FOR WEST FACING SHORES OF BIG ISLAND THROUGH THURSDAY. && HUI
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 3:38 PM HST | High Surf Advisory | HFO | Hawaii, Kauai | 50 hr |
| Dec 30, 7:52 PM HST | Winter Storm Warning | HFO | Hawaii | 8 hr |
| Dec 31, 12:16 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 31, 12:19 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Dec 31, 1:33 AM HST | Areal Flood Advisory | HFO | Honolulu | 4 hr |
| Dec 31, 3:26 AM HST | Winter Weather Advisory | HFO | Hawaii | 27 hr |
| Dec 31, 8:00 AM HST | Flash Flood Warning | HFO | Kauai | 2 hr |
Nearby
Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.